Alert archive / Arkansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 236, NWS Shreveport, LA

September 17, 20164 counties in Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at Sep 17, 2016, 10:49 PM CDT for 4 counties in Arkansas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 17, 2016, 10:49 PM CDT (03:49 UTC)
Expired
Sep 17, 2016, 11:45 PM CDT
In force
56 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Hempstead County, AR, Howard County, AR, Little River County, AR, Sevier County, AR

The radar

The Western Arkansas radar (KSRX), 135 km from the middle of the area, began a volume at 03:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 3.8 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2016-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1309 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2016-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1309 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1219 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
-0.2
Supercell composite
-1.8

Open this sounding in Storm Lab

The text

As transmitted.

739 
WUUS54 KSHV 180349
SVRSHV
ARC057-061-081-133-180445-
/O.NEW.KSHV.SV.W.0236.160918T0349Z-160918T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1049 PM CDT SAT SEP 17 2016

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LITTLE RIVER COUNTY IN SOUTHWESTERN ARKANSAS...
  HOWARD COUNTY IN SOUTHWESTERN ARKANSAS...
  SEVIER COUNTY IN SOUTHWESTERN ARKANSAS...
  WEST CENTRAL HEMPSTEAD COUNTY IN SOUTHWESTERN ARKANSAS...

* UNTIL 1145 PM CDT

* AT 1049 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR GRANNIS TO NEAR WINTHROP...MOVING EAST AT 30
  MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  DE QUEEN...NASHVILLE...MINERAL SPRINGS...DIERKS...HORATIO...
  LOCKESBURG...TOLLETTE...GILLHAM...BEN LOMOND...CORINTH...
  SARATOGA...CENTER POINT...OAK GROVE...CENTRAL...BROWNTOWN...
  GENEVA...LEBANON...MUDDY FORK...BELLVIEW AND BRIGHT STAR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING
WITH THESE STORMS. MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF
NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3426 9392 3419 9392 3418 9382 3367 9384
      3364 9390 3390 9447 3419 9446 3419 9425
      3427 9424 3428 9425
TIME...MOT...LOC 0348Z 290DEG 27KT 3423 9430 3381 9431 

HAIL...<.75IN
WIND...60MPH
 
$$

15
1 follow-up statement
265 
WWUS54 KSHV 180426
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1126 PM CDT SAT SEP 17 2016

ARC057-061-081-133-180445-
/O.CON.KSHV.SV.W.0236.000000T0000Z-160918T0445Z/
LITTLE RIVER AR-HOWARD AR-SEVIER AR-HEMPSTEAD AR-
1126 PM CDT SAT SEP 17 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR EAST CENTRAL LITTLE RIVER...HOWARD...EASTERN SEVIER AND WEST
CENTRAL HEMPSTEAD COUNTIES...

AT 1126 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR CENTER POINT TO MINERAL SPRINGS TO 6 MILES
SOUTHWEST OF SARATOGA...MOVING EAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
NASHVILLE...MINERAL SPRINGS...DIERKS...LOCKESBURG...TOLLETTE...
BEN LOMOND...CORINTH...SARATOGA...CENTER POINT...OAK GROVE...
BROWNTOWN...LEBANON...MUDDY FORK...BRIGHT STAR...
SILVER RIDGE AND PROVO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3418 9393 3417 9382 3367 9384 3364 9390
      3377 9417 3404 9415 3419 9413
TIME...MOT...LOC 0425Z 276DEG 32KT 3406 9393 3386 9394 3373 9402 

HAIL...<.75IN
WIND...60MPH
 
$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 9:45 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Sep 17, 9:45 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
945 PM CDT SAT SEP 17 2016

.DISCUSSION...
While the sct convection has diminished earlier this evening over
extreme NE TX/SW AR...another complex of convection that developed
earlier this afternoon over Cntrl OK has raced SE across extreme SE
OK and about to enter SW AR...along a weak shortwave well ahead of an
upper trough noted on the water vapor imagery extending from the Cntrl
Plains SW into the Rockies. The air mass remains moderately unstable
across extreme NE TX/SW AR...with the convection primarily outflow
driven. The short term progs did not initialize well at all on this
area of convection...with the HRRR having to play catchup on the
current trends and depicting the convection eventually weakening by
06Z over SW AR with the loss of instability N of a remnant low level
theta-e bndry along the AR/LA line and extending W into the I-30
corridor of NE TX where convection developed earlier today.

Have updated the forecast to raise pops to high chance through 06Z for
SE OK/adjacent sections of SW AR...and tapered pops down to mid and
low chance for extreme NE TX/the remainder of SW AR. Did taper pops
back to slight chance after 06Z with the convection expected to
diminish with the shortwave passage well NNE of the area. The
remainder of the night should be quiet...as we await the
aforementioned upper trough passage after daybreak Sunday morning
which should drive the ongoing convection over the TX/OK Panhandles
which should accelerate SE into SE OK around 12Z. This convection
should build SE across much of NE TX/SW AR Sunday morning...and across
the remainder of E TX/N LA/Scntrl AR by afternoon. Have expanded mid
to high chance pops across much of the region Sunday per the
consistent 18Z/00Z NAM and new runs of the HRRR. Did tweak min temps
tonight down a degree or two per the current trends and potential for
cooler outflow winds.

Zone update already out...grids will be available shortly.

15

&&

.PREV DISCUSSION... /issued 743 PM CDT SAT SEP 17 2016/

AVIATION...
For the 18/00Z TAFs, VFR conditions prevail at all terminal sites
this evening as convection continues to slowly diminish across the
region. Have left VCTS in for the first few hours of the period at
TXK/ELD as showers and storms continue to develop along a frontal
boundary nearing the I-30 corridor. This front may make additional
southward progress tonight as fast-moving upper level shortwave
advances southeast toward the Red River Valley. This upper trough
may allow additional convection to affect the TXK terminal closer
to 18/06Z but have left any TS mention out for the time being. A
more broad scale trough over the TX/OK panhandle region will also
shift east across the northern half of our region on Sunday so a
better chance of showers and storms may come during the latter
half of the TAF period. For now, have only added this possibility
at TXK/ELD where confidence is higher but may need to include the
I-20 terminals as well for late Sunday morning through afternoon
as this trough shifts overhead. Winds will continue to be light
and mostly variable as the surface boundary lingers, and this will
likely lead to another round of fog around daybreak with patchy
low cigs also possible. MVFR/IFR conditions will only be a concern
during the mid to late morning hours on Sunday. Higher wind speeds
and gusts will be associated with any convection in and around the
terminal sites, mainly after 18/15Z. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  74  93  73  97 /   5  40  10  10
MLU  73  92  72  95 /   5  50  10  10
DEQ  70  88  68  93 /  50  50  10  10
TXK  71  89  70  94 /  30  50  10  10
ELD  71  89  70  93 /  20  50  10  10
TYR  75  92  73  96 /   5  30  10  10
GGG  73  92  72  96 /   5  30  10  10
LFK  73  94  74  96 /   5  30  10  10

&&

.SHV Watches/Warnings/Advisories...
AR...None.
LA...None.
OK...None.
TX...None.
&&

15
Hazardous weather outlook, Sep 17, 11:46 AM CDT, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1146 AM CDT SAT SEP 17 2016

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-181700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
1146 AM CDT SAT SEP 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS
THE ENTIRE FOUR STATE REGION THIS AFTERNOON. AS WITH ANY
THUNDERSTORM ACTIVITY THAT DEVELOPS...DANGEROUS CLOUD TO GROUND
LIGHTNING...STRONG WIND GUSTS AND BRIEF HEAVY DOWNPOURS WILL BE
POSSIBLE. CONVECTION SHOULD DISSIPATE QUICKLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
FOUR STATE REGION ON SUNDAY AS AN UPPER-LEVEL DISTURBANCE
APPROACHES FROM THE NORTHWEST. ANY CONVECTION ON SUNDAY SHOULD
DISSIPATE QUICKLY SUNDAY EVENING. OTHERWISE...HIGH TEMPERATURES
TO CLIMB INTO THE MIDDLE TO UPPER 90S EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED TODAY THROUGH
TONIGHT.

In the hours before

Special weather statement, Sep 17, 9:43 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
943 PM CDT SAT SEP 17 2016

OKZ077-TXZ096-180330-
MCCURTAIN OK-RED RIVER TX-
943 PM CDT SAT SEP 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MCCURTAIN AND
NORTHEASTERN RED RIVER COUNTIES UNTIL 1030 PM CDT...

AT 943 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES NORTHWEST OF IDABEL...OR 28 MILES NORTH OF CLARKSVILLE...MOVING
SOUTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
IDABEL...BROKEN BOW...WRIGHT CITY...VALLIANT...MILLERTON...HAWORTH...
GARVIN...OAK HILL...SLIM...HOLLY CREEK...HARRIS...GOLDEN...BRYARLY...
ALBION...FARMERS HILL...GLOVER...SILVER CITY AND REDLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3385 9453 3362 9497 3396 9521 3395 9518
      3394 9516 3411 9516 3424 9493
TIME...MOT...LOC 0243Z 324DEG 29KT 3402 9499

19
Local storm report, Sep 17, 9:50 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
950 PM CDT SAT SEP 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     TSTM WND DMG     3 N VALLIANT            34.05N  95.09W
09/17/2016                   MCCURTAIN          OK   TRAINED SPOTTER

            NUMEROUS TREES DOWN...POWER LINES DOWN

&&

EVENT NUMBER SHV1600691

10
Local storm report, Sep 17, 9:54 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
954 PM CDT SAT SEP 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND DMG     RINGGOLD                32.33N  93.28W
09/17/2016                   BIENVILLE          LA   911 CALL CENTER

            NUMEROUS TREES DOWN...POWER LINES DOWN...ROOF BLOWN OFF
            HOUSE

&&

EVENT NUMBER SHV1600692

10
Local storm report, Sep 17, 10:27 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1027 PM CDT SAT SEP 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     TSTM WND DMG     5 N VALLIANT            34.08N  95.09W
09/17/2016                   MCCURTAIN          OK   EMERGENCY MNGR

            NUMEROUS TREES AND POWER LINES DOWN ACROSS PINE CREEK
            ROAD...RUFE ROAD...AND BROWNING ROAD. TREES WERE BLOWN
            DOWN ON AT LEAST 1 HOME AND A COUPLE OF VEHICLES.

&&

EVENT NUMBER SHV1600693

15
Local storm report, Sep 17, 10:29 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1029 PM CDT SAT SEP 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     TSTM WND GST     6 SW IDABEL             33.83N  94.88W
09/17/2016  M58 MPH          MCCURTAIN          OK   MESONET

            REPORT FROM THE IDABEL MESONET STATION.

&&

EVENT NUMBER SHV1600694

15
Special weather statement, Sep 17, 10:30 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1030 PM CDT SAT SEP 17 2016

ARZ050-051-059-OKZ077-180430-
HOWARD AR-LITTLE RIVER AR-SEVIER AR-MCCURTAIN OK-
1030 PM CDT SAT SEP 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LITTLE RIVER...
CENTRAL HOWARD...SEVIER AND EAST CENTRAL MCCURTAIN COUNTIES UNTIL
1130 PM CDT...

AT 1029 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR EAGLETOWN...OR 11 MILES EAST OF BROKEN BOW...OR 11 MILES WEST
OF DE QUEEN...MOVING EAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DE QUEEN...HORATIO...LOCKESBURG...WILTON...BEN LOMOND...OAK GROVE...
CENTRAL...CERROGORDO...BROWNTOWN...GENEVA...EAGLETOWN...BELLVIEW...
WEST LINE...SILVER RIDGE...WEST OTIS AND PROVO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3405 9393 3371 9407 3396 9461 3419 9455
TIME...MOT...LOC 0329Z 281DEG 32KT 3402 9454

19

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 10:27 PM CDTSevere Thunderstorm WarningSHVLittle River48 min
Sep 17, 10:30 PM CDTSpecial Weather StatementSHVSevier60 min
Sep 17, 11:41 PM CDTSpecial Weather StatementSHVHempstead, Nevada49 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.